Indiana, 2015

Tornado and Flash Flooding in Indiana, April 7, 2015

April 7, 2015 · NWS LMK · 20 events in 8 counties and zones

A compact storm system interacted with a warm and unstable airmass in the late afternoon and evening of April 7th to produce severe weather over portions of southern Indiana. In addition to a tornado in Perry County, wind damage and large hail occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A compact storm system interacted with a warm and unstable airmass in the late afternoon and evening of April 7th to produce severe weather over portions of southern Indiana. In addition to a tornado in Perry County, wind damage and large hail occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 7, 5:36 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 7, 5:36 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
636 AM EDT Tue Apr 7 2015

...Updated Aviation Discussion...

.SHORT TERM (Now through Wednesday)...
Issued at 257 AM EDT Tue Apr 7 2015

The GFS, 4km NAM, and, to a lesser extent, SPC SREF, have a good
handle on an area of showers and embedded thunderstorms moving from
southeast Illinois into the lower and middle Ohio Valley at 07Z
this morning.  The storms are ahead of an upper level disturbance
coming in from the lower and middle Mississippi Valley.  This
convective complex will continue to spread eastward this morning
along and a few counties either side of the I-64 corridor.  Though
the showers and storms will mostly be garden variety, a few gusts of
wind or instances of small hail in the strongest cores can't be
entirely ruled out.

The morning showers and storms will have moved off to the east by
early afternoon.  This afternoon another weak upper wave will come
in from the west.  Though some stabilization will occur over
southern Indiana and northern Kentucky from the morning rain,
additional scattered shower and thunderstorm development will be
possible, albeit with less coverage than what we see this morning.
Again, a few strong storms will be possible.

With plenty of moisture available, locally heavy downpours will be
possible with the thunderstorms.  The cells should be progressive,
but there will be some training this morning in southern Indiana
and north central Kentucky.

Decided to drop max temps a few degrees in the north where more rain
and clouds will prevail through the morning hours, but still have
70s everywhere for highs this afternoon.

After a lull this evening, more shower and thunderstorm development
will be possible late tonight as the next weak upper wave comes in
from the west after midnight.  Low temperatures will be in the lower
and middle 60s.

The relatively low confidence forecast today and tonight becomes
even lower on Wednesday.  We will remain in the same warm, juicy air
mass as today, south of a stationary surface front from Illinois to
Ohio.  The late night showers/storms tonight will likely persist
into Wednesday morning, with redevelopment possible Wednesday
afternoon especially near any leftover convective boundaries from
the morning activity.  Highs should be in the middle and upper
70s...maybe an 80 degree reading if we can get enough sunshine in
the afternoon.

.LONG TERM (Wednesday Night through Monday)...
Issued at 235 AM EDT Tue Apr 7 2015

The focus in the long term period is on thunderstorm chances/timing
Wednesday night through Friday.

The upper level pattern Wednesday night is expected to feature a
digging trough from the Rockies into the central Plains with
downstream ridging extending from the Gulf Coast through the
southern Great Lakes region. At the surface, a warm and moist air
mass characterized by dewpoints in the 60s will be in place thanks
to a developing surface low to our west. Stronger southerly flow
should make for a mild night with lows only falling into the mid
60s.

The focus for thunderstorm initiation Wednesday night is favored to
our west where the strengthening low-level jet impinges on an
east-west boundary across Illinois. These storms could then take an
east/southeast track across portions of the area. Strength/severity
a bit more uncertain as elevated instability wanes considerably
and effective shear is not as impressive but a few elevated stronger
storms would be possible. Kept POPs in the 30-50 percent range,
tapered highest to lowest from southern Indiana to southern Kentucky
respectively.

The main upper level trough will advance eastward Thursday as the
surface low deepens/lifts to Wisconsin by Thursday night. 07.00z
guidance remained overall similar to earlier runs in its
progression, bringing the cold front through the local area late
Thursday night into Friday morning. Scattered showers and
thunderstorms are possible ahead of the main system though coverage
isn't expected to be very high. Decaying strong thunderstorms look
to be approaching our western borders during the late evening, and
if enough elevated instability remains present, a marginal wind
threat exists. Overall, the system looks fairly progressive,
limiting the training heavy rainfall threat as well.

Ahead of the front, a very warm air mass will be in place. Depending
on how cloud cover fares, we'll be approaching 80 degrees in most
spots Thursday. A mild night would then set up with lows in the mid
60s to near 70 degrees.

Friday looks to be our transition day as the front sweeps across the
area. Will keep chance POPs in the morning to early afternoon hours,
especially east of I-65 before clearing conditions work in for the
evening. Seasonable, pleasant and mostly sunny conditions thanks to
surface high pressure expected Saturday into the first part of
Sunday. A model consensus approach gives highs in the mid to upper
60s Saturday and upper 60s to low 70s Sunday.

Increasing moisture and southerly return flow sets up Sunday night
into early next week as the surface high moves to our east. A slow
ramp up in POPs, still chance, will be advertised as deterministic
models show another system lifting through the central Plains to
lower Great Lakes. Seasonable to above seasonable temperatures look
reasonable at this time.

&&

.AVIATION (12Z TAF Update)...
Updated at 636 AM EDT Tue Apr 7 2015

Showers should be common through the morning hours, especially at
LEX and SDF, with some embedded thunder as well.  Ceilings will be
highly variable, but should prevail MVFR below fuel mins.  Expect
drier conditions this afternoon and tonight (though scattered
showers and storms will still be possible).  Ceilings should
gradually improve today as the wave that is sparking this morning's
convection moves off to the east.

BWG could see a few wind gusts into the teens this afternoon outside
of convection.

Another wave of convection may come in from the northwest late
tonight into Wednesday morning, though forecast confidence is not
high that far out in this weather regime.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........13
Long Term.........ZT
Aviation..........13
Hazardous weather outlook, Apr 7, 2:37 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 AM EDT TUE APR 7 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
337 AM EDT TUE APR 7 2015 /237 AM CDT TUE APR 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ANY STORM WILL BE
CAPABLE OF LOCALLY HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WAVES OF SCATTERED THUNDERSTORMS WILL MOVE IN AND OUT OF THE
REGION WEDNESDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE. GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS IN
ANY OF THESE CLUSTERS.

STRONG TO SEVERE STORMS ARE POSSIBLE LATE THURSDAY THROUGH FRIDAY
MORNING AS A COLD FRONT MOVES THROUGH. THE MAIN HAZARDS WOULD BE
GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY INTO FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/ZBT

In the hours before

Special weather statement, Apr 7, 6:51 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
751 AM EDT TUE APR 7 2015

INZ076>078-083-071230-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
751 AM EDT TUE APR 7 2015

...THUNDERSTORMS WITH TORRENTIAL RAIN AND DANGEROUS LIGHTNING OVER
PARTS OF SOUTH CENTRAL INDIANA...

AT 742 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN EAST-TO-WEST LINE OF THUNDERSTORMS ACROSS ORANGE AND NORTHERN
DUBOIS COUNTIES...MOVING EAST AT 40 MPH. THE STORMS WERE MOVING OVER
THE SAME AREAS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH
THESE STORMS...WHICH WILL RESULT IN PONDING OF WATER ON ROADS AND
LOW LYING AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  PAOLI...
  SALEM...
  JASPER...
  HILLHAM AND NORTON...
  FRENCH LICK MUNICIPAL AIRPORT AND FRENCH LICK...
  ABYDEL AND PROSPECT...
  BRAXTONS SIDING AND YOUNGS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAINS AND BEWARE OF
PONDING OF WATER.

&&

LAT...LON 3851 8707 3849 8695 3850 8688 3853 8684
      3853 8669 3869 8668 3869 8632 3877 8629
      3878 8617 3877 8613 3879 8610 3876 8590
      3873 8586 3853 8588 3849 8599 3844 8599
      3842 8602 3842 8631 3841 8631 3836 8708
TIME...MOT...LOC 1145Z 258DEG 34KT 3850 8675

TWF

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 flood, 3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Flood, Dubois

When
April 7, 7:28 AM EST
Where
Dubois County, Ireland to 0.5 mi E of Ireland
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.420, -87.000

State officials reported that several roads were closed due to high water flowing over them. Between 1 and 3 inches of rain fell on top of very saturated ground.

Flood, Dubois

When
April 7, 7:29 AM EST
Where
Dubois County, Dubois to 0.62 mi W of Dubois
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.450, -86.800

State officials reported that numerous roads were closed due to high water. Between 1 and 3 inches of rain fell across the county on top of saturated ground.

Flood, Dubois

When
April 7, 7:31 AM EST
Where
Dubois County, 0.69 mi N of Dubois to 0.75 mi N of Dubois
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.460, -86.800

State officials reported numerous road closures due to high water. Between 1 and 3 inches of rain fell on top of saturated ground.

Flash Flood, Orange

When
April 7, 7:35 AM EST
Where
Orange County, 2.13 mi SE of French Lick Muni Arp to 1.59 mi NW of Greenbrier
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.500, -86.600

State officials reported that County Road 375 South was closed due to high water. Between 1 and 3 inches of rain fell across the county, the heaviest amounts in the southwest portion.

Flood, Crawford

When
April 7, 9:26 AM EST
Where
Crawford County, 0.54 mi E of Marengo to 0.45 mi ENE of Marengo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.370, -86.340

A trained spotter reported high water swiftly flowing over numerous streets in town. Between 1 and 2 inches of rain fell across the county.

Flash Flood, Washington

When
April 7, 9:42 AM EST
Where
Washington County, 1.2 mi W of Freddricksburg to 0.37 mi NW of Freddricksburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.432, -86.202

State officials reported that US 150 had high water running over it. Between 1 and 2 inches of rain fell on top of very saturated ground.

Flood, Floyd

When
April 7, 9:45 AM EST
Where
Floyd County, Georgetown to 0.66 mi S of Georgetown
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.300, -85.970

State officials reported high water flowing over numerous roads in the county. Between 2 and 3 inches of rain fell, the highest amounts across the northern portions.

Flash Flood, Crawford

When
April 7, 10:29 AM EST
Where
Crawford County, 0.54 mi E of Marengo to 0.44 mi E of Marengo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.370, -86.340

Trained spotters reported that Whiskey Run was out of its bank, Valeene Rd and Pleasant Avenue were flooded with homes surrounded by water. Between 1 and 3 inches of rain had fallen on top of very saturated ground.

Flash Flood, Washington

When
April 7, 10:50 AM EST
Where
Washington County, New Pekin to 0.32 mi ENE of New Pekin
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.500, -86.020

State officials reported that an unusual amount of roads had high water running over them due to heavy rainfall, forcing them to be barricaded. Between 1 and 2 inches of rain fell on top of very saturated ground.

Flash Flood, Harrison

When
April 7, 11:35 AM EST
Where
Harrison County, 1.63 mi W of Frenchtown to 0.88 mi W of Depauw
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.320, -86.250

A trained spotter reported that Frenchtown-Milltown Road closed due to fast moving high water flowing over it. Between 1 and 2 inches of rain fell on top of very saturated ground.

Hail, Dubois

When
April 7, 3:06 PM EST
Where
Dubois County, Schnellville
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
38.330, -86.750

Transportation officials reported nickel size hail fell in Schnellville.

Hail, Dubois

When
April 7, 3:07 PM EST
Where
Dubois County, Schnellville
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -86.750

The public reported that quarter sized hail fell in Schnellville.

Thunderstorm Wind, Orange

When
April 7, 3:17 PM EST
Where
Orange County, 1.28 mi ENE of Elon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.425, -86.647

The public reported several trees down 1 mile east of Elon.

Thunderstorm Wind, Perry

When
April 7, 3:22 PM EST
Where
Perry County, Leopold
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.100, -86.580

Transportation officials reported that downed trees had to be removed from roadways across the county.

Tornado, Perry

When
April 7, 3:27 PM EST to 3:30 PM EST
Where
Perry County, 2.2 mi NW of Branchville to 2.2 mi NNE of Branchville
Rating
EF1
Path length
2.6 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.191, -86.611

The tornado first touched down just east of Lake Celina where one tree was uprooted and others were snapped. The tornado then continued east across IN-37 where it uprooted and snapped several dozen trees along Old IN-37. The damage continued east towards Ottoman Road where a carport was destroyed, along with additional trees that were snapped and uprooted. From there, the tornado took a jog to the northeast across Orchid and St. Croix Roads where it caused substantial tree damage, uprooting and/or snapping trunks 15-20 feet high on approximately 100 trees. The tornado then lifted just east of Saint Croix Road.

Thunderstorm Wind, Crawford

When
April 7, 3:37 PM EST
Where
Crawford County, 1.48 mi NNW of Beechwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.220, -86.430

The public reported that a boat and trailer were flipped over due to severe thunderstorm wind gusts.

Flash Flood, Clark

When
April 7, 4:21 PM EST
Where
Clark County, 0.54 mi W of St Joseph Hill to 0.58 mi W of St Joseph Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
38.380, -85.790

The public reported that Dovir Wood Rd and County Line Rd were flooded. Between 2 and 3 inches of rain fell across the county, on top of very saturated ground.

Flash Flood, Clark

When
April 7, 4:30 PM EST
Where
Clark County, Charlestown to 0.76 mi ENE of Charlestown
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
38.450, -85.670

The public reported numerous flooded cars due to excessive heavy rainfall. Between 1 and 3 inches of rain fell across the county on top of very saturated ground.

Flash Flood, Harrison

When
April 7, 4:42 PM EST
Where
Harrison County, 0.88 mi SE of Palmyra to 1.37 mi SSE of Palmyra
Cause
Heavy Rain
Reported by
Public
Coordinates
38.410, -86.110

The public reported that many roads were flooded as streams were running out of their banks. Around 2 inches of rain fell across the county, on top of saturated ground.

Flash Flood, Clark

When
April 7, 4:54 PM EST
Where
Clark County, 0.61 mi WSW of Sellersburg to 0.48 mi WSW of Sellersburg
Cause
Heavy Rain
Reported by
Public
Coordinates
38.398, -85.761

The public reported that water 12 inches deep was swiftly moving over Shirley Avenue. Between 1 and 3 inches of rain fell on top of saturated ground.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyThe tornado archive for Indiana, 2015Warnings in Indiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564819, 564820, 564821, 564792, 564822, 564793, 564823, 564794, 564797, 564799, 563801, 563802, 563799, 563804, 563810, 563800, 564801, 564804, 564806, 564814.